I was talking to a friend the other day. He takes pretty good care of himself, but he takes niacin to keep his cholesterol down. I asked him why he was concerned about his cholesterol levels. His doctor had put him on a statin, fearing heart disease. And my friend thought the niacin might help him lower the dose. You would think this was a good idea. But it might not be. In fact, it could be a deadly mistake.
Niacin all by itself isn't a problem. Vitamin B3 is a great nutrient that can help protect your heart. Niacin raises your HDL cholesterol levels and lowers LDL cholesterol and triglycerides. These effects should lower risks of coronary heart disease and strokes. And they do. It's when you take it with a statin that the trouble seems to arise.
A new study written up in the New England Journal of Medicine suggests that using niacin with statins to lower your cholesterol could have serious side effects. It could even increase your risk of dying.
What's more, this recent observation alleges that it doesn't reduce heart attacks or strokes. But that's not the whole story.
The researchers looked at a large number of adults ages 50 to 80. All of them had cardiovascular disease and were taking statins. Remember, all of the participants were taking statins. Then the researchers divided the participants into two groups. They gave one group extended-release niacin and laropiprant (a drug that reduces the flushing that niacin causes). The other half took a placebo along with their statin.
A simple way to keep your muscles strong as you get older (and it isn't exercise)
This one step can strengthen aging muscles, boost your immune system, and even help you manage your weight.
Click Here To Learn More
The researchers didn't see a difference in heart attacks and stroke rates between the two groups. What's more, the group taking the niacin actually had an increased risk of death or serious side effects. These included liver problems, excess infections, excess bleeding, gout, loss of control of blood sugar for diabetics, and the development of diabetes in those who didn't previously have it.
So what happened? Why did the niacin all of a sudden cause problems?
Again, remember that all of the participants were taking statins and laropiprant along with their niacin. It's possible — even likely — that combining the drugs with the vitamin led to the negative effects. It wasn't the niacin alone that caused the problem. Many studies show that niacin by itself never has this affect. And you probably also know that statins already have a list of known side effects. Taking statins alone has caused these same problems in some studies. But it appears taking them with niacin and other drugs can make the problems worse.
The answer to this problem isn't to avoid niacin. If you're taking statins along with laropiprant to control your cholesterol, you're putting yourself at risk for serious complications. It's quite possible niacin isn't the only nutrient interaction you have to worry about. But, again, don't avoid the nutrients. The drugs alone can cause serious problems, including weak muscles and heart failure. So if you avoid anything, start with the drugs.
And if you're worried about your cholesterol levels, you can lower your levels without taking drugs. Instead, try Mediterranean Cholesterol Formula. It's safe, and it will help you get your numbers to healthy levels. Plus, this formula isn't just for lowering cholesterol. It's great for protecting your heart and circulation. In fact, I think they should change the name to Mediterranean Heart Formula.
Your insider for better health,
Steve Kroening, ND
Lloyd-Jones, Donald, MD. New England Journal of Medicine, July 2014.